Monitoring filler injections ‘a must’

12091-637966.jpg.pagespeed.ce_.pGY65KzZE5

CARLOS WOLF, M.D.

Q: I’ve had filler injections for my lips for over five years. Last time, I had a weird reaction: my lips hurt badly and became purple with little blisters. What do you think happened? Should I stop using fillers?

A: That’s a very good question because injectables are not without risk. That’s why it’s important to contact a physician who knows how to handle such problems when they arise. The risks and benefits of any filler procedure should be fully described to you, and before signing a consent form, you should understand that any elective procedure carries both risks and benefits.

Several things may have occurred with your last injection. While rare, you could have had an allergic reaction. In addition, you might have experienced an outbreak of herpes. (Patients with existing cold sores are more prone to have secondary herpes infections).

A serious possibility is that the injected material “went intra-vascular” (penetrated a vessel), or was injected in an area that caused an obstruction of a vessel. This is a devastating effect — a medical emergency that must be quickly treated by your physician. Do not wait for this condition to pass by without an immediate examination. Vessel obstructions can cause tissue necrosis (death to the skin and surrounding tissue). You must call your doctor if your lip becomes red and you develop intense or unusual pain.

Hyaluronic acid fillers, such as Restylane, Perlane and Juvederm are treatable with hyaluronidase, an enzyme that breaks down the hyaluronic acid and allows the situation to improve. In addition, your doctor may prescribe aspirin as well as use of Nitropaste to improve circulation. In an extreme situation, your doctor may recommend use of bariatric oxygen to further assist healing and increase circulation.

While vessel obstruction is exceedingly rare, it is vital that you understand any symptoms that may occur as a result of filler procedures — and what to do about them.

Dr. Wolf’s office is located at 8940 N. Kendall Dr., Suite 903E. He may be reached at 305-595-2969 or at <www.miamiplasticsurgery.com>.


Connect To Your Customers & Grow Your Business

Click Here

Print Friendly

1 Comment on "Monitoring filler injections ‘a must’"

  1. I had a face lift done last Year. I had eyelid surgery and fat grafting around my cheekbones. A few months late I went back to have some Botox on my forehead. The doctor suggested I should have restylane around my cheekbones as well. After 3 days I got some red spots in the area he injected. I went back to see him and he told me that it as probably an allergy to my face cream. I still have the red dots that are raised and look like pimples. I have never had any issues with my skin before. Could this be some allergic reaction to the restylane?

Leave a comment

Your email address will not be published.


*